Immunosuppressive drugs and the gastrointestinal tract in renal transplant patients
Gastrointestinal (GI) discomfort is common after renal transplantation and can be caused by the use of various immunosuppressive drugs. GI symptoms affect the quality of life, lead to an impaired graft survival and an increased mortality. Moreover, diseases and disturbances of the GI tract also affect the pharmacokinetics of immunosuppressive drugs. This review addresses the interaction between immunosuppressive agents and GI disorders. The GI tract is involved in the metabolism of several immunosuppressive drugs. Calcineurin inhibitors, mTor inhibitors, and corticosteroids are subjected to metabolism by the intestinal cytochrome P450 (CYP3A) and by the drug efflux pump ABCB1. Mycophenolate is partly metabolized in the stomach and intestine and undergoes enterohepatic recirculation. Gastrointestinal disturbances can lead to a modified exposure to immunosuppressive drugs. In the first and second part of this review, we focus on the role of the GI tract in the pharmacokinetics of the immunosuppressive drugs and how to adjust immunosuppressive therapy in patients with vomiting, need for tube feeding, delayed gastric emptying, intestinal resection, and diarrhea. In the third part, we review the GI adverse effects of the various immunosuppressive drugs, with special attention for diarrhea and dyspepsia. Finally, we discuss the effects of drugs used for relief of GI complaints on the exposure to immunosuppressive agents.
|Keywords||Adverse events, Gastrointestinal tract, Immunosuppressive drugs, Kidney transplantation, Maintenance therapy, Pharmacokinetics|
|Persistent URL||dx.doi.org/10.1016/j.trre.2018.11.001, hdl.handle.net/1765/112524|
Tielemans, M.M, van Boekel, G.A.J. (Gerben A.J.), van Gelder, T, Tjwa, E.T.T.L, & Hilbrands, L.B. (2018). Immunosuppressive drugs and the gastrointestinal tract in renal transplant patients. Transplantation Reviews. doi:10.1016/j.trre.2018.11.001